A combinatorial approach to a general two-term recurrence

Toufik Mansour, Mark Shattuck

Research output: Contribution to journalArticlepeer-review


We provide combinatorial proofs of explicit formulas for some sequences satisfying particular cases of the general recurrence |nk|=(α(n-1) +βk+γ)|n-1/k|+(α′(n-1)+β′k+ γ′)|n-1k-1|+[n=k=0], which have been previously shown using other methods. Many interesting combinatorial sequences are special cases of this recurrence, such as binomial coefficients, both kinds of Stirling numbers, Lah numbers, and two types of Eulerian numbers. Among the cases we consider are α′=0, α=-β, and β=β′=0. We also provide combinatorial proofs of some prior identities satisfied by |nk| when α′=0 and when β=β′=0 as well as deduce some new ones in the former case. In addition, we introduce a polynomial generalization of |nk| when α′=0 which has among its special cases q-analogues of both kinds of Stirling numbers. Finally, we supply combinatorial proofs of two formulas relating binomial coefficients and the two kinds of Stirling numbers which were previously obtained by equating three different expressions for the solution of the aforementioned recurrence in the case when α′= β′=0 and all other weights are unity.

Original languageEnglish
Pages (from-to)2084-2094
Number of pages11
JournalDiscrete Applied Mathematics
Issue number13-14
StatePublished - Sep 2013


  • Binomial coefficients
  • Combinatorial proof
  • Recurrence
  • Stirling numbers

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'A combinatorial approach to a general two-term recurrence'. Together they form a unique fingerprint.

Cite this